Severe sorafenib-induced hand-foot skin reaction
Published Web Locationhttps://doi.org/10.5070/D36w96127d
Letter: Severe sorafenib-induced hand-foot skin reactionDepartment of Dermatology. Hospital General Universitario, Alicante, Spain. firstname.lastname@example.org
L Cuesta, I Betlloch, F Toledo, N Latorre, A Monteagudo
Dermatology Online Journal 17 (5): 14
Sorafenib is a new drug, multikinase inhibitor, which has been recently approved for the treatment of metastatic renal cell carcinoma and hepatocellular carcinoma. Up to 90 percent of patients receiving this drug have been reported to develop dermatological symptoms. Recently, it has been suggested that the appearance of skin toxicity during therapy may indicate antitumor activity. We report a new case of sorafenib-induced severe hand-foot skin reaction, which hindered the patient's normal life. The reaction was successfully treated with topical costicosteroids and discontinuation of sorafenib. However, the patient died one month later.
Sorafenib is a new drug, multikinase inhibitor, which has been recently approved for the treatment of metastatic renal cell carcinoma and hepatocellular carcinoma [1, 2, 3]. Up to 90 percent of patients receiving this drug have been reported to develop dermatological symptoms.
We report a 47-year-old male patient with a personal history of hepatocellular carcinoma with bone and lung metastasis. The patient began treatment with sorafenib 400 mg twice daily and 3 weeks later he developed a painful palmoplantar erythema with well demarcated bullous plaques on the distal finger flexures and interdigital areas, which hindered his normal life (Figure 1). A biopsy of the lesion and a microbiological culture were performed. The culture was negative. The skin biopsy revealed hyper and parakertosis, epidermal acanthosis, papillomatosis, necrotic keratinocytes, and perivascular and periadnexal lymphocytic infiltrate with interface changes. The temporal relationship between the administration of the drug and the appearance of the lesions as well as the histological findings were in keeping with sorafenib-induced hand-foot skin reaction. The therapeutic approach included topical occlusive treatment with clobetasol propionate twice a day, while discontinuing sorafenib. The lesions resolved in 10 days but 1 month later the patient died.
Sorafenib (BAY 43-9006) is a new oral chemotherapy treatment, which inhibits Raf serine/threonine kinases . It has been approved in metastatic renal cell carcinoma and hepatocellular carcinoma at a dose of 400 mg twice a day and is being evaluated in melanoma, breast cancer and non-small-cell lung cancer [1, 2, 3]. Dermatological manifestations are the most common side effects, affecting more than 90 percent of patients . Numerous cutaneous adverse events have been described, including hand-foot skin reaction, facial erythema, subungual hemorraghes, alopecia, pruritus and xerosis . According to the literature one of the most frequent side-effects (more than 60%) [3, 5] is the hand-foot skin reaction (HFSR) that typically presents as painful areas on the palms and soles, beginning after 2-3 weeks treatment; this reaction may even lead to immobility . The histology usually shows hyperkeratosis, parakeratosis, acanthosis, papillomatosis, and, the most relevant finding, vacuolar degeneration of keratinocytes . The National Cancer Institute has classified the lesions in three grades according to their severity . Minimal skin changes without pain (Grade I), skin changes or pain, not interfering with function (Grade II), and ulcerative dermatitis or skin changes with pain interfering with function (Grade III). The majority of the cases are reported to be mild to moderate (grade I and II) , responding to topical treatment with high potency corticosteroids. Severe involvement, as in our patient, is less frequent , and usually necessitates sorafenib discontinuation. The exact mechanism by which sorafenib produces this reaction remains unclear, but it has been suggested this drug produces a direct toxic effect on the skin [3, 8].
Recently, a study analyzing the incidence of cutaneous eruptions and hand-foot skin reaction during the first month of treatment, involving 65 patients with hepatocellular carcinoma treated with sorafenib, has been published . The patients were classified into 2 groups, based on the presence or absence of early skin toxicity. A positive correlation between the early development of skin toxicity, including HFSR and rash, tumor control, and the time to progression of the disease in the patients treated with sorafenib has been described , indicating a possible antitumor activity. Opposed to the above-mentioned findings, our patient experienced an acute disease deterioration after the development of HFSR.
In summary, we report a new case of severe sorafenib-induced hand-foot skin reaction, which hindered patient’s normal life. The reaction was successfully treated with topical costicosteroids and discontinuation of sorafenib. However, the patient developed a rapid disease progression leading to a fatal outcome.
References1. Escudier B, Eisen T, Stadler WM, Szczylik C, Oudard S, et al. Sorafenib in advanced clear-cell renal-cell carcinoma. N. Engl J Med 2007;356:125-34. [PubMed]
2. Llovet JM, Ricci S, Mazzaferro V, Hilgard P, Gane E, Blanc JF et al. Sorafenib in advanced hepatocellular carcinoma. N Engl J Med. 2008;359:378-90. [PubMed]
3. Robert C, Mateus C, Spatz A, Wechsler J, Escudier B. Dermatologic symptoms associated with the multikinase inhibitor sorafenib. J Am Acad Dermatol 2008;60:299-305. [PubMed]
4. Liu L, Cao Y, Chen C, Zhang X, McNabola A, Wilkie D, et al. Sorafenib blocks the RAF/MEK/ERK pathway, inhibits tumor angiogenesis, and induces tumor cell apoptosis in hepatocellular carcinoma model PLC/PRF/5. Cancer Res. 2006;66:11851-8. [PubMed]
5. Yang CH, Lin WC, Chuang CK, Chang YC, Pang ST, Lin YC et al. Hand-foot skin reaction in patients treated with sorafenib: a clinicopathological study of cutaneous manifestations due to multitargeted kinase inhibitor therapy. Br J Dermatol 2008;158:592-6. [PubMed]
6. Autier J, Escudier B, Wechsler J, Spatz A, Robert C. Prospective study of the cutaneous adverse effects of sorafenib, a novel multikinasa inhibitor. Arch Dermatol. 2008;144:886-92. [PubMed]
7. Chu D, Lacouture ME, Fillos T, Wu S. Risk of hand-foot skin rection with sorafenib: a systematic review and meta-analysis. Acta Oncol 2008;47:176-86. [PubMed]
8. Robert C, Escudier B. Cutaneous side effects of multikinase inhibitors used in renal cell cancer. Oncology News 2007. Available from: http://cancernetwork.com/eLearning/200705_renal/index.html
9. Vincenzi B, Santini D, Russo A, Addeo R, Giuliani F, Montella L et al. Early skin toxicity as a predicitive factor for tumor control in hepatocellular carcinoma patients treated with sorafenib. Oncologist 2010;15:85-92. [PubMed]
© 2011 Dermatology Online Journal